Causes of hemorrhagic complications in hospitalized patients receiving therapeutic doses of anticoagulantsDownload in PDF
Anticoagulants (AC) frequently cause adverse drug reactions, hemorrhagic complications being the most common among them. Root cause analysis (RCA) can be a component of effec- tive system for hemorrhagic complications prevention.
To assess the frequency and structure of bleedings associated with anticoagulation in a multidisciplinary hospital and to develop the action plan for prevention of these complications
Material and methods
We conducted a retrospective analysis of electronic medical records of patients who were hospitalized in a multidisciplinary hospital from 01.01.2015 to 15.03.2018 and developed hemorrhagic complications (including on admission) during treatment with AC in therapeutic doses for atrial fibrillation, deep vein thrombosis, pulmonary embolism or heart valve mechanical prosthesis. We studied the rate, location, severity and preventability of bleedings and identified the main and additional causes by the RCA.
Over 38 months, 2,093 patients were treated with AC, that is, warfarin (22%), low molecular weight heparins (LMWH) (32%) and direct oral anticoagulants (46%). Forty three of them (2%) had hemorrhagic complications. The occurrenсe of bleedings in users of warfarin, direct oral anticoagulants and LMWH was 6.2, 7.2 and 7.2 per 1,000 prescriptions, respectively. The most frequent bleedings were gastrointestinal (33%) and hematuria (21%). Patient factors w ere the main cause of bleeding in 83.7% of cases, staff fact ors in 14% of cases, and organizational factors in 2.3% of c ases. The most common primary cause of bleeding were the concomitant diseases (63%). Sixteen per cent of patients developed bleedings as a result of medication errors. Thirty five per cent of bleedings were potentially preventable.
Using the results RCA, we developed an action plan for prevention of bleedings in patients being treat- ed with AC